Alert archive / California / High Wind Warnings in 2023
High Wind Warning 8, NWS Phoenix, AZ
NWS Phoenix, AZ issued this high wind warning at May 9, 2023, 10:03 PM PDT for Imperial County, California. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2023, 10:03 PM PDT (05:03 UTC)
- Expired
- May 10, 2023, 2:39 AM PDT
- In force
- 5 hr
- Issued by
- NWS Phoenix, AZ
County Imperial County, CA
The radar
The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 05:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 5.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
959 WWUS75 KPSR 100503 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1003 PM MST Tue May 9 2023 CAZ567-101200- /O.UPG.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ /O.NEW.KPSR.HW.W.0008.230510T0503Z-230510T1200Z/ Imperial Valley- Including the cities of El Centro, Calexico, Alamorio, and Brawley 1003 PM PDT Tue May 9 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 60 mph. * WHERE...Imperial Valley. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Very difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects will become airborne. Moderate tree and minor structural damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-101800- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1800Z/ Imperial County Southwest- 1003 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-565-566-101200- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, and Plaster City 1003 PM PDT Tue May 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Salton Sea, Southeastern Imperial County and Western Imperial County. * WHEN...Until 5 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
1 follow-up statement
624 WWUS75 KPSR 100939 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 239 AM MST Wed May 10 2023 CAZ567-101045- /O.CAN.KPSR.HW.W.0008.000000T0000Z-230510T1200Z/ Imperial Valley- 239 AM PDT Wed May 10 2023 ...HIGH WIND WARNING IS CANCELLED... Winds continue to weaken and have fallen below High Wind Warning criteria. Thus, the High Wind Warning has been cancelled. $$ CAZ563-565-566-101045- /O.CAN.KPSR.WI.Y.0029.000000T0000Z-230510T1200Z/ Salton Sea-Imperial County Southeast-Imperial County West- 239 AM PDT Wed May 10 2023 ...WIND ADVISORY IS CANCELLED... Winds continue to weaken and have fallen below Wind Advisory criteria. Thus, the Wind Advisory has been cancelled. $$ CAZ562-101800- /O.CON.KPSR.WI.Y.0029.000000T0000Z-230510T1800Z/ Imperial County Southwest- 239 AM PDT Wed May 10 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this high wind warning went out at May 9, 4:56 PM PDT, 5 hours 7 minutes earlier.
Area forecast discussion, May 9, 4:56 PM PDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
456 PM MST Tue May 9 2023
.UPDATE...00Z Aviation Discussion.
&&
.SYNOPSIS...
A dry weather system will move through the area tonight and
tomorrow, creating breezy to locally windy conditions as well as
a brief cool down tomorrow. Another warming trend sets in for
late in the week. An increase in moisture late this weekend will
lead to a chance of isolated thunderstorms across the higher
terrain north and east of Phoenix.
&&
.DISCUSSION...
Westerly winds were beginning to increase across the forecast
area (more so SE CA) as an upper level low approaches the southern
California coast. While no blowing dust is noted per GOES-18 at
this time, we may (30%) see some develop later this afternoon
which would lead to lowered visibility in localized areas.
Temperatures are on track to be a few degrees warmer than normal
this afternoon.
Wind fields will continue to respond today and tomorrow as the
upper level low tracks from the LA Basin towards the Four Corners.
Per EPS-based Extreme Forecast Index (EFI) data, the only area
with notably higher winds will be into the Imperial Valley, where
a WI.Y remains in effect for tonight and into early tomorrow. The
system will also usher in much cooler air, with high temperatures
dropping about 10-15 degrees from today to tomorrow.
Stepping back, the broad scale long wave pattern across North
America appears to get a resurgence in the omega block that has
been in place for a while now. A unusually deep upper level low in
the Gulf of Alaska will promote a very strong ridge to develop
over the western US while troughing continues to circulate near
Greenland. Overall, this means warmer-than-usual temperatures will
quickly return by Friday. The unusual aspect though will be the
shallow but widespread cyclonic and somewhat incoherent
circulation that undercuts the ridge and sets up over the
Southwest. This pattern appears to gradually develop Thu-Sat and
by Sunday the easterly flow component will be strong enough to
being importing higher moisture content from the southern plains.
Ensemble mean PWAT values will climb from around 0.5" on Saturday
to 0.9" (IQR 0.8-1.1) on Sunday which would be 90th-plus
percentile.
Ensembles indicate that 100+ J/kg of CAPE will be likely (50%+)
over the mountains daily beginning Sunday, with lesser chances
into the lower deserts (10-20%). Deeper instability (500+ J/kg)
right now looks unlike (10%) and may be driven by high-biased CMC
members. Thus, daily mountain showers and a few thunderstorms will
be possible which continue to be well reflected in NBM guidance.
The ability for any precipitation to continue into the deserts
will be low for any given day. Conceptually, and based on sounding
data, the more likely scenario would be for outflows to drop into
the lower deserts with decaying showers drifting behind. There
will also be the increased potential for dry lightning, especially
at mid/high elevations.
Despite the increase in moisture and cyclonic flow overhead, we
will still be under the influence of a long wave ridge. Afternoon
temperatures will remain above normal through most of next week.
Overnight low temperatures will be the warmest of the season thus
far, climbing into the mid 60s to mid 70s for lower elevations
starting this weekend.
It should be noted that while in the most likely scenario there
will be mountain convection and gusty outflows into the lower
deserts, this is not part of a North American Monsoon circulation
rather an atypical spring pattern. Regardless, we will still be
mindful of the potential hazards (winds, dry lightning, heat).
Global ensembles are not projecting this moisture influx to abate
any time soon with the overall pattern remaining stagnant possibly
for 10-14 days. The latest CPC Week 2 (8-14 Day) outlook continues
with above normal rainfall (which for this climatologically very
dry time of year is essentially any rainfall) favored with the
entire region at 50-60%.
&&
.AVIATION...Updated at 2355Z.
South-Central Arizona including KPHX, KIWA, KSDL, KDVT:
Afternoon breeziness will be possible across the TAF sites for
the next few hours as westerly winds are accompanied by
occasional gusts between 15-20 kts. Winds will diminish this
evening and have the potential to shift southwesterly overnight,
however confidence remains low at this time. In the very early
morning hours tomorrow winds may briefly favor an easterly
component before an early west shift kicks in. Somewhat breezy
conditions are expected to return tomorrow afternoon as gusts
range between 15-20 kts at KPHX and KIWA. Otherwise, mid to high
level clouds are anticipated to pass through the northern part of
the region throughout the forecast period.
Southeast California/Southwest Arizona including KIPL and KBLH:
Strong winds will be the primary aviation weather concern through
the TAF period. Westerly winds at KIPL will increase heading
through the afternoon hours, with gusts into the 20-30 kts range,
before climbing into the 30-40 kts range during the evening
hours. Given the magnitude of winds, blowing dust will be possible
which could lead to lowered visibilities at times. Winds will
begin to diminish overnight as gusts between 20-25 kts prevail
through the rest of the period. Winds at KBLH will favor
southwesterly to southerly directions with gusts ranging from
20-30 kts this afternoon and evening. Otherwise, mid to high level
clouds are anticipated to pass through the northern part of the
region throughout the forecast period.
&&
.FIRE WEATHER...
Breezy but cooler conditions are expected Wednesday. Across
southern Gila County, winds and humidity values will be
approaching but not quite exceed critical thresholds. Thursday
through Saturday, temperatures will warm to above normal with low
humidity values. Beginning Sunday, a notable increase in moisture
is expected with daily chances (20-40%) for mountain showers and
thunderstorms in Arizona. Rainfall may be sparse though which
increases the threat for dry lightning.
&&
.HYDROLOGY...Updated 124 PM MST 5/9/2023
SALT: Releases from upstream dams have been lowered notably the
past 24 hours, with gauges between Granite Reef Dam and Tempe Town
Lake measuring a few hundred CFS. Values this low are unlikely to
cause additional impacts, thus the flood warning was canceled.
GILA: Flow in the Gila River continues to travel downstream
through Yuma County as water releases from Painted Rock Dam
continue. Releases from Painted Rock Dam remain above 3000 cfs.
Continued releases from the dam will lead to inundation of
downstream unbridged river crossings through Yuma County. Several
unbridged roads in Yuma County have already reportedly been closed
due to flooding. Flood warnings remain in effect downstream of
Painted Rock Dam to the Colorado River. The latest USGS gauge
observation along the Gila River near Dateland recorded a depth
around 9 feet, reaching minor flood stage. The USGS gauge closer
to the town of Yuma, near Dome, shows flows above action stage at
21.9 feet. Given that the flows will continue above action stage
through at least the next week, the Flood Warnings along the Gila
River continue in effect through May 16th.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...Wind Advisory until 5 AM PDT Wednesday for CAZ563-565>567.
Wind Advisory until 11 AM PDT Wednesday for CAZ562.
&&
DISCUSSION...Iniguez
AVIATION...Leffel
FIRE WEATHER...Iniguez
HYDROLOGY...Lojero/BenedictIn the hours before
Local storm report, May 9, 9:03 PM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
903 PM MST TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM NON-TSTM WND GST 1 WSW IMPERIAL 32.83N 115.58W
05/09/2023 M61 MPH IMPERIAL CA ASOS
ASOS STATION KIPL IMPERIAL.
&&
SBLocal storm report, May 9, 9:23 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
923 PM MST TUE MAY 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM NON-TSTM WND GST 2 NNE SEELEY 32.82N 115.67W
05/09/2023 M56 MPH IMPERIAL CA AWOS
AWOS STATION KNJK EL CENTRO NAF.
&&
JLNearby
High Wind Warnings in California, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.